Texas, 2006

Hail in Texas, April 19 to 20, 2006

April 19 to 20, 2006 · NWS SJT · 7 events in 3 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 19, 5:09 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 19, 5:09 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
609 PM CDT WED APR 19 2006

.AVIATION...
ATMOSPHERE REMAINS UNSTABLE AS MOIST AIR OVERRIDES A COLD FRONT.
ACCAS OBSERVED OUTSIDE THE WEATHER OFFICE INDICATING MID LEVEL
INSTABILITY. COULD SEE TSTMS ANYTIME DURING THE NEXT 24
HOURS...BEST CHANCES FIRST AS WEAK SHORT WAVE APPROACHES FROM BIG
BEND THIS EVENING...SECOND AS UPPER SHORT WAVE APPROACHES FROM
WEST AFTER 15Z TOMORROW. WONT PUT TSRA IN TAFS AT KSJT OR
KABI...BUT WILL INDICATED VCTS OVERNIGHT. OTHERWISE LOOKING AT
MVFR CIGS BY MORNING AS COOLER/DRIER AIR AT SURFACE THINS OUT.

&&

.PREV DISCUSSION... (ISSUED 352 PM CDT WED APR 19 2006)

UPDATE...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH NUMBER 211 TO W/W/A
SECTION. 20

PREV DISCUSSION... (ISSUED 316 PM CDT WED APR 19 2006)

SHORT TERM...
COLD FRONT THAT MOVED THROUGH OVERNIGHT HAS BEGUN TO RETREAT
SLOWLY BACK TO THE NORTH AS A WARM/STATIONARY FRONT THIS
AFTERNOON. TEMPERATURES SOUTH OF THE FRONT ARE IN THE LOWER 90S
WITH DEWPOINTS IN THE LOWER TO MID 60S...SO VERY UNSTABLE AIR
EXISTS TO THE SOUTH OF THIS BOUNDARY. CAN SEE CUMULUS DEVELOPING
ALONG AND SOUTH OF THIS BOUNDARY WITH A COUPLE SHOWERS CURRENTLY
ONGOING IN COLEMAN...BROWN...AND TOM GREEN COUNTIES. ALOFT...CAN
SEE A WEAK SHORTWAVE ROTATING AROUND THE UPPER LEVEL CLOSED LOW
MOVING INTO AZ. THIS SHORTWAVE WILL MOVE EAST/NORTHEAST INTO THE
AREA THIS EVENING. RUC DATA SHOWS MID LEVEL LAPSE RATES INCREASING
TO GREATER THAN 8C/KM ASSOCIATED WITH THIS WAVE. THIS WILL
INCREASE THE CHANCE FOR CONVECTION TO DEVELOP/SPREAD NORTHWARD
INTO OUR AREA FROM THE SLOWLY ADVANCING WARM FRONT. IN
ADDITION...THE LLJ IS EXPECTED TO INTENSIFY OVERNIGHT INCREASING
ISENTROPIC LIFT TO THE NORTH OF THE WARM FRONT. GFS AND NAM DATA
SHOW ELEVATED INSTABILITY AT THE 850MB LEVEL OF GREATER THAN
1000J/KG. IF CONVECTION CONTINUES TO DEVELOP...THIS INSTABILITY
COULD COMBINE WITH 0-6KM SHEAR VALUES AROUND 40KT AND RESULT IN
SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING LARGE HAIL.

LONG TERM...
FOR TOMORROW...WE ARE AGAIN LOOKING AT THE CHANCE FOR SEVERE
WEATHER FOR MUCH OF THE CWA. THERE MAY BE ONGOING CONVECTION OVER
NORTHERN AREAS INCLUDING THE BIG COUNTRY IF DEVELOPMENT CONTINUES
OVERNIGHT.

ALOFT...A VIGOROUS CLOSED LOW...NOW MOVING INTO AZ WILL OPEN UP
AND EJECT TO THE NORTHEAST ACROSS THE TX SOUTH PLAINS AND
PANHANDLE AREAS. AS THIS WAVE MOVES ACROSS... 0-6KM SHEAR VALUES
WILL INCREASE TO 45-55KT. MID LEVEL LAPSE RATES WILL ALSO INCREASE
TO GREATER THAN 8C/KM FOR AREAS NORTH OF AN OZONA TO BROWNWOOD
LINE AS THE BASE OF THE TROUGH MOVES ACROSS THE BIG COUNTRY. FLOW
WILL ALSO BECOME INCREASINGLY DIFFLUENT AHEAD OF THE LOW
THROUGHOUT THE DAY OVER MUCH OF TEXAS. AT THE SURFACE...MOISTURE
RETURN IS EXPECTED TO CONTINUE...AND TO POOL ALONG THE WARM FRONT
MOVING BACK TO THE NORTH...WHICH WILL BE ROUGHLY BISECTING OUR
CWA BY MID AFTERNOON. A SHARPENING DRYLINE WILL SURGE EAST DURING
THE AFTERNOON INTO OUR WESTERN COUNTIES BY MID AFTERNOON AS WELL.
SFC BASED CAPE VALUES OF 1500- 2000 J/KG WILL EXIST ALONG AND JUST
EAST OF THE DRYLINE. EXPECT NEW CONVECTION TO DEVELOP DURING THE
AFTERNOON EITHER ALONG THE DRYLINE OR IN THE WARM SECTOR BETWEEN
THE DRYLINE AND THE RETREATING WARM FRONT. WITH THE AMOUNT OF
INSTABILITY AND SHEAR AVAILABLE...EXPECT ANY THUNDERSTORMS THAT DO
DEVELOP TO QUICKLY BECOME SEVERE WITH ROTATING UPDRAFTS. ALTHOUGH
THE MAIN THREAT WILL BE LARGE HAIL...THERE WILL BE THE POTENTIAL
FOR TORNADOES WITH THUNDERSTORMS NEAR THE RETREATING WARM FRONTAL
BOUNDARY.

NORTHWEST FLOW ALOFT AND A SFC RIDGE WILL FOLLOW THE UPPER LEVEL
SHORTWAVE AS IT EXITS TO THE EAST FRIDAY. WILL CONTINUE TO HAVE A
CHANCE FOR PRECIPITATION INTO FRIDAY MORNING...BUT THINK THAT WITH
DRYING NORTHWEST FLOW...AND MORE STABLE BOUNDARY LAYER AIR MASS
MOVING IN THAT ANY LINGERING PRECIPITATION WILL QUICKLY EXIT THE
REGION DURING THE DAY. A WARMING TREND WILL FOLLOW FOR THE WEEKEND
WITH WINDS TURNING TO THE SOUTH AND SOUTHEAST. THERE WILL BE A
SLIGHT CHANCE FOR PRECIPITATION BEGINNING SATURDAY NIGHT AS WEAK
IMPULSES EJECT OUT TO THE NORTHEAST AHEAD OF ANOTHER LARGE UPPER
LEVEL TROUGH OVER THE WESTERN U.S. BY MONDAY AND TUESDAY...THE
MAIN TROUGH WILL APPROACH THE REGION...BRINGING THE BEST CHANCE
FOR RAIN TO THE AREA MONDAY NIGHT IF CURRENT TIMING HOLDS. WILL
HOLD POPS IN THE SLIGHT CHANCE CATEGORY FOR NOW HOWEVER WITH
THE AMOUNT OF UNCERTAINTY INHERENT IN ANY FORECAST 5-7 DAYS OUT.

SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM WEDNESDAY FOR THE
FOLLOWING ZONES: CONCHO...KIMBLE...MASON...MCCULLOCH...MENARD...
SAN SABA...SCHLEICHER...SUTTON...AND TOM GREEN.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM WEDNESDAY FOR THE
FOLLOWING ZONES: CONCHO...KIMBLE...MASON...MCCULLOCH...MENARD...
SAN SABA...SCHLEICHER...SUTTON...AND TOM GREEN.

&&

99/99/04
Hazardous weather outlook, Apr 19, 2:17 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
317 PM CDT WED APR 19 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
317 PM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A STATIONARY FRONT STRETCHES FROM NORTH OF DEL RIO TO
TEMPLE AND EASTWARD TOWARDS LONGVIEW. SEVERE THUNDERSTORMS WILL
BE POSSIBLE ALONG THIS BOUNDARY THIS AFTERNOON AND TONIGHT.
INSTABILITY WILL BE STRONGEST SOUTH OF THE BOUNDARY WHERE LOW
LEVEL MOISTURE REMAINS IN PLACE. THE MAIN AREA OF CONCERN WILL BE
SOUTH OF I-10 ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORM ACTIVITY MAY INCREASE OVERNIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES OVER THE REGION WITH THE STATIONARY FRONT
PUSHING NORTH AS A WARM FRONT. THIS ACTIVITY WILL BE ELEVATED
WITH ONLY HAIL AND DAMAGING WINDS AS THE THREATS. THE ACTIVITY
MAY AFFECT THE CONCHO VALLEY AND HEARTLAND EARLY IN THE NIGHT
WITH SOME ACTIVITY POSSIBLE PUSHING INTO THE BIG COUNTRY THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WEST
CENTRAL TEXAS ON THURSDAY. THE AFOREMENTIONED WARM FRONT IS
EXPECTED TO CONTINUE TO PUSH NORTH DURING THE DAY AS A STRONGER
UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO. UPPER LEVEL
WINDS WILL INCREASE ALLOWING FOR DEEP LAYER SHEAR OF 50 KTS OVER
MUCH OF THE REGION. A DRYLINE WILL ALSO BEGIN TO SURGE EAST
DURING THE EARLY AFTERNOON AS THE WARM FRONT SLOWLY PUSHES NORTH.
THESE BOUNDARIES WILL PROVIDE THE FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT. THE MAIN LIMITING FACTOR WILL BE HOW MUCH LOW LEVEL
MOISTURE RETURNS TO THE REGION SOUTH OF THE WARM FRONT. ASSUMING
ENOUGH MOISTURE INCREASES SOUTH OF THE FRONT...STRONG INSTABILITY
SHOULD DEVELOP AS WELL GIVEN ENOUGH DAYTIME HEATING. GIVEN STRONG
SHEAR AND ENOUGH INSTABILITY...SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REGION WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS. THERE EXISTS A SMALL THREAT FOR TORNADOES IF ANY
SUPERCELLS DEVELOP AND MOVE ALONG OR ACROSS THE WARM FRONT. THE
UNCERTAINTY IN THE SEVERE THUNDERSTORM POTENTIAL REMAINS DUE TO
HOW MUCH MOISTURE AND INSTABILITY RETURNS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ALONG AND SOUTH
OF I-10. SPOTTER ACTIVATION MAY BE REQUIRED FOR MUCH OF WEST
CENTRAL TEXAS ON THURSDAY. SPOTTERS ARE ENCOURAGED TO MONITOR THE
LATEST FORECASTS AND UPDATES TO THE SEVERE WEATHER POTENTIAL.

10

In the hours before

Special weather statement, Apr 19, 3:14 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
414 PM CDT WED APR 19 2006

TXZ139-140-192215-
COLEMAN TX-BROWN TX-
414 PM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR COLEMAN
AND BROWN COUNTIES...

AT 412 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES WEST OF ROCKWOOD...OR ABOUT 18
MILES SOUTHWEST OF SANTA ANNA...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TRICKHAM BY 435 PM CDT
  BROOKESMITH BY 445 PM CDT
  BROWNWOOD BY 500 PM CDT
  ZEPHYR BY 515 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.
Special weather statement, Apr 19, 3:41 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 PM CDT WED APR 19 2006

TXZ139-140-192215-
COLEMAN TX-BROWN TX-
441 PM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR COLEMAN
AND BROWN COUNTIES...

AT 436 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER TRICKHAM...OR ABOUT 13 MILES
SOUTHEAST OF SANTA ANNA...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BANGS BY 450 PM CDT
  INDIAN CREEK BY 455 PM CDT
  BROWNWOOD BY 500 PM CDT
  EARLY BY 505 PM CDT
  ZEPHYR AND BLANKET BY 515 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.
Special weather statement, Apr 19, 4:13 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 PM CDT WED APR 19 2006

TXZ140-192230-
BROWN TX-
513 PM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR BROWN
COUNTY...

AT 510 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER ZEPHYR...OR ABOUT 8 MILES
SOUTHEAST OF EARLY...MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN BROWN COUNTY.

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
Special weather statement, Apr 19, 5:11 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
611 PM CDT WED APR 19 2006

TXZ078-200015-
SUTTON TX-
611 PM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR SUTTON
COUNTY...

AT 610 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES SOUTHEAST OF SONORA...MOVING
NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SONORA BY 625 PM CDT
  THE INTERSECTION OF RANCH ROAD 2596 AND RANCH ROAD 864 BY 650 PM
  CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 19, 6:18 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
718 PM CDT WED APR 19 2006

TXZ169-170-200115-
MASON TX-KIMBLE TX-
718 PM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT FOR MASON AND
KIMBLE COUNTIES...

AT 713 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER SOUTH CENTRAL KIMBLE COUNTY...OR
ABOUT 16 MILES SOUTHEAST OF JUNCTION...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN KIMBLE AND SOUTHWESTERN MASON COUNTIES.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

The radar

The San Angelo radar (KSJT), 106 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Sutton

When
April 19, 6:22 PM CST
Where
Sutton County, 15 mi SE of Sonora
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.417, -100.450

Hail, Taylor

When
April 19, 7:37 PM CST
Where
Taylor County, 6 mi S of Abilene
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.367, -99.733

Hail, Taylor

When
April 19, 7:40 PM CST
Where
Taylor County, 5 mi S of Abilene
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.383, -99.733

Hail, Taylor

When
April 19, 7:50 PM CST
Where
Taylor County, 7 mi S of Abilene
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.350, -99.733

Hail, Callahan

When
April 19, 8:10 PM CST
Where
Callahan County, Clyde
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -99.500

Hail, Taylor

When
April 19, 9:05 PM CST
Where
Taylor County, Abilene
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -99.733

Hail, Taylor

When
April 20, 12:02 AM CST
Where
Taylor County, Trent
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -100.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503298, 5503299, 5503300, 5503301, 5503302, 5503303, 5503304.